My brother is on the new triple therapy (w/ telaprevir). Riba was dropped twice, from 1000 mg to 800 to 600 mg. Hgb then went from 8.8 to 8.9. Dr. is starting Procrit. Should he raise the riba back up? Thanks!
is he und? the high 8s...procrit sounds right...what week is he in? more info would help others reply....get cbcs every week to play it safe...i don't know what the doctor will say but many times riba reduction is used to bring up hgb...but most times when und...not always though....good luck...billy
How long has your brother been on treatment? Has he had his 4 / 8 / 12 viral load check?
The drug manufacturers do suggest a RIBA reduction with anemia around your brother's hemoglobin level and state that if the pateint is UND at 4 / 8 / 12 weeks that the interruption/temporary reduction in RIBA will not effect patients chances for SVR. I'm in the same boat as ur brother in regards to the anemia; however, both my doctor and I feel a reduction in the RIBA could affect my chances for a sustained SVR. Prior to treatment with Incivek with just the SOC (interferon and RIBA), it was felt that a reduction in RIBA was the kiss of death for the treatment. I'm down to 8.2 for hemoglobin level, I'm trying like heck to get Procriut (so far insurance company is saying no to my doctors order), I had a blood transfusion 5 days ago. I've got just nine days left on the Incivek, I feel pretty bad but I don't want to reduce the RIBA and my doctor agrees. I just don't want to take any chances that I could blow my chances for an SVR if I can hang in there. But With that said, prior to starting treatment I was a very healthy 46 ur old female with no heart conditions and no other medical problems. It's a hard call. Work with ur brothers doctor. The Procriut takes a couple of weeks or more to start working. Just keep on the doctor about increasing the RIBA and get weekly blood test to help pinpoint the timing to bump him back up.
It appears your doctor is following the correct protocol for managing anemia during treatment with INCIVEK. You don't mention when they reduced the dosage but it looks like reduction were based on the level of anemia. Reducing the Ribavirin should bring the level up. You don't say how you responded to the reductions. Since your doctor has decided that they need to more aggressively manage your anemia procrit is being employed which make total sense.
The purpose of reducing the riba is to bring your hemoglobin higher. If you increased the dosage you would defeat the purpose of reductions and procrit. It make no sense. I am not sure why you are worried about treating with reduced ribavirin dosages as it has NO impact on SVR rates. Perhaps you are thinking of the effect riba or interferon reduction would have when only using 2 drugs. At that time it was an issue. The SVR rates are as good for a person that experiences anemia as those that don't. On the other hand if the anemia got severe it could prevent you from completing treatment.
Assuming your doctor is a experienced gastro or hepatologist who is familiar with treating with the new drugs it appears you are in good hands.
A Practical Guide for the Use of Boceprevir and Telaprevir for the Treatment of Hepatitis C
Source: The Future of HCV Therapy With the Advent of Direct-Acting Antiviral Agents
By: Nezam H. Afdhal, MD, FRCPI, Geoffrey M. Dusheiko, MD, FCP(SA), FRCP, Xavier Forns, MD, Donald M. Jensen, MD, Fred Poordad, MD
Managing Adverse Effects With Boceprevir- or Telaprevir-Based Therapy
"Among patients treated with telaprevir, 32% required a RBV dose modification for anemia vs 12% for those treated with pegIFN/RBV.
In telaprevir clinical trials, erythropoietin use was prohibited and anemia was managed through RBV dose reductions. In a pooled analysis of patients from the ADVANCE and ILLUMINATE trials, 12% of patients (44 of 361) who had hemoglobin reductions to < 10 g/dL required blood transfusion vs 5% of those from the control arms (5 of 92).
In the same pooled analysis of treatment-naive patients in ADVANCE and ILLUMINATE, RBV dose modifications (reductions or interruptions) were not associated with lower rates of SVR in patients who were treated with a telaprevir-based regimen. Anemia appeared to have no association with SVR rates. By contrast, anemia as well as RBV dose reduction was associated with lower SVR rates in patients treated with pegIFN/RBV only."....
Modest RBV dose reduction (200-mg increments) is a good approach for managing anemia in boceprevir- or telaprevir-treated patients, as it does not appear to affect response. Some clinicians may choose to use erythropoietin, particularly for severe or symptomatic anemia. However, use of erythropoietin for HCV anemia is off label, and care should be taken to not allow the hemoglobin to exceed 12 g/dL.
Use of erythropoietin may be necessary to avoid discontinuation of boceprevir or telaprevir. Transfusion may be required for patients and can be effective, particularly for cirrhotics. Once boceprevir or telaprevir has been stopped, it should not be restarted. Best clinical judgment should be used. Boceprevir and telaprevir must not be dose reduced. "
AASLD PRACTICE GUIDELINE
An Update on Treatment of Genotype 1 Chronic Hepatitis C Virus Infection: 2011 Practice Guideline by the American Association for the Study of Liver Diseases
"Anemia developed among recipients of both PIs. Hemoglobin decreases below 10 g/dL (grade 2 toxicity) occurred in 49% of patients who received a BOC regimen compared to 29% of those who received the SOC regimen, whereas 9% had a hemoglobin decline of <8.5 g/dL (grade 3 toxicity).12 Among patients treated with T12PR, hemoglobin levels of <10 g/dL were observed in 36% of patients compared to in 14% of patients who
received SOC, and 9% had hemoglobin decreases to <8.5 g/dL.16 Because hematopoietic growth factors were not permitted during the TVR trials, there was a 5%-6% higher rate of treatment discontinuation among
those who developed anemia than among those who did not. However, neither anemia nor RBV dose reduction adversely affected the SVR rate. Of note is that in the BOC trial, SVR rates in patients managed by RBV dose reduction alone were comparable to those in patients managed with erythropoietin therapy.23 Similarly, in the TVR trials, dose reduction of RBV had no effect on SVR rates, and therefore dose reduction should be the initial response to management of anemia.24 Because the duration of BOC therapy (24 to 44 weeks) is longer than the duration of TVR therapy (12 weeks), the frequency of anemia is likely to be greater in BOC-containing regimens, leading to more RBV dose reductions
and consideration of erythropoietin use. However, the potential benefits of erythropoietin must be weighed against its potential side effects, the fact that its use in HCV therapy is not approved by the FDA, and its considerable cost. If a PI treatment–limiting adverse event occurs, PegIFN and RBV can be continued provided that an on-treatment response had occurred."
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.